The use of injected filler material for facial cosmetic purposes is increasing in frequency. The use of such fillers, however, is not without risk for serious permanent injury. Park, et al (Am J Ophthalmol 2012; 154:653-672), did a retrospective review of 12 patients who suffered retinal artery occlusions following injections. Seven patients suffered ophthalmic artery occlusion, two central retinal artery occlusion, and three branch retinal artery occlusion. Seven patients received autologous fat, four hyaluronic acid, and one collagen. Seven received injections in the glabellar region, four in the nasolabial fold, and one in both. Patients receiving autologous fat had the poorest visual outcomes. All patients who suffered ophthalmic artery occlusions had ocular pain and no recovery of vision. Two patients with ophthalmic artery occlusion and two with central retinal artery occlusion also suffered strokes. One patient with ophthalmic artery occlusion developed phthisis. The authors emphasized the importance of keeping this risk in mind when performing these procedures. They also warned physicians to perform careful ocular exams and consider MRI of the brain in patients who report eye pain following injection.
Infliximab is known to cause an anterior form of optic neuritis in a small number of patients. The etiology of this complication has not been clearly established but recent research may indicate a culprit. Sokumbi, et al (Mayo Clin Proc 2012; 87:739-745), performed a retrospective review of patients treated with anti-TNF-alpha agents for inflammatory disease who developed systemic vasculitis. Eight patients were identified with a mean age of 48.5 years. 75% were women with a mixture of rheumatoid arthritis, Crohn’s disease, and ulcerative colitis. Five receive Infliximab, two Etanercept, and one Adalimumab. The mean duration from initial treatment to onset of vasculitis was 34.5 months. Five patients had predominantly skin involvement with palpable purpura. Four patients had peripheral nervous system damage and one renal damage. Seven patients improved with discontinuation of the anti-TNF-alpha agent and adjuvant Prednisone therapy. No patients were re-challenged and none had a recurrence of vasculitis. The results of this study would circumstantially suggest vasculitis as the cause of anterior optic nerve damage in patients on anti-TNF-alpha medications.
Methanol optic neuropathy is much less common than it used to be but will still appear on occasion. Pakravan and Sanjari (J Neuroophthalmol 2012; epublished July 2012) reported two patients with methanol optic nerve toxicity treated with 10,000 IU of intravenous erythropoietin twice daily for three days, 500 mg methylprednisolone intravenously twice a day for five days followed by a Prednisone tail for two weeks at 1 mg/kg per day, and intense vitamin therapy for one month. Both patients studied presented initially with no light perception vision in both eyes and mild optic disc swelling in both eyes. In the first patient, visual acuity returned to 20/20 in both eyes within three days. In the second patient, final visual acuity was counting fingers at six feet in the right eye and 20/30 in the left achieved at three weeks. The authors concluded that erythropoietin therapy should be considered in a protocol for treating methanol-induced toxic optic neuropathy.
Volume IX, Number 11 – November 2012
Patient IX11 is a 45-year-old man who woke up one week prior to exam with oblique, binocular diplopia. Six days ago he developed tingling in his fingers. The next day his arms felt heavy. An LP at that point was normal except for an elevated protein. Four days ago his balance was poor and he noted tingling in his toes. He later developed heaviness in his legs. He reported that he was avidly into physical fitness and that he was clearly developing weakness in his arms and legs. He had taken Levofloxacin recently for an infection but had been off for a while. He had no trouble swallowing.
At exam, his visual acuity was 20/20 in his right eye and 20/25 in his left eye. He had no relative afferent pupillary defect. Confrontation testing was full in both eyes. He had an 8 diopter esotropia in neutral position that increased to 12 diopters in right gaze and decreased to trace in left gaze. He had a 4 diopter left hypertropia in neutral position that increased to 6 diopters in down gaze and 12 diopters in right head tilt. The hypertropia changed to a 6 diopter right hypertropia in left head tilt. His eyelid position was normal. He showed no evidence of fatiguing. His optic discs were pink and flat.
What is your next step with this patient and why?
Discussion of Case IX10 from October 2012 Newsletter
This patient has three concurrent issues all related to an infarct in the brainstem. Considering the history of proximity to his myocardial infarct, he most likely suffered an embolus.
The first issue is a right internuclear ophthalmoplegia. This complex results from an injury to one or both medial longitudinal fascicules. In the acute stage, patients will show a decrease or absence of adduction of the ipsilateral eye, a delayed adduction saccade in the ipsilateral eye, and abduction nystagmus of the opposing eye. Patients may have absent convergence of the ipsilateral eye but may have normal convergence. If convergence is normal, a third cranial nerve injury is impossible. Within a few weeks, the process starts to resolve and diplopia generally disappears as patients enter the subacute stage. At this point, alternate cover testing does not reveal much if any residual exotropia. The delay in adduction saccades persists, however, and the saccade may take a sweep superiorly or inferiorly rather than taking a straight course toward the nose. Abduction nystagmus persists. In the chronic stage, all that will likely remain will be a slight delay in adduction saccades. In this age group, an infarct is the probable culprit. In patients below the age of 40, think demyelinating disease (bilateral INO is a hallmark of multiple sclerosis).
We now know that the lesion is somewhere along the right medial longitudinal fasciculus. The next tip is the hypertropia. The constancy of the deviation in different directions of gaze eliminates a cranial nerve palsy with the default diagnosis, therefore, of a skew deviation. Skew deviation results from damage to the vertical gaze pathways just dorsal to the medial longitudinal fasciculus. The vertical misalignment resolves in the majority of patients within only a few weeks. Prisms often relieve symptoms during the recovery phase. INO and skew often occur together.
We’re almost there, now. The final piece of the puzzle is the up-beating nystagmus present in neutral position. This eye movement disorder does not occur as a rule with INO or skew deviation but is localizing. The preponderance of patients with acquired up-beating nystagmus have a lesion a the ponto-mesencephalic junction. Be aware that many sedative or anti-seizure medications may result in up-beating nystagmus as a side effect.
Putting all the points together, the lesion involves the right medial longitudinal fasciculus (INO) and adjacent right vertical gaze pathway (skew). It sits at the ponto-mesencephalic junction (up-beating nystagmus) and involves neural input from the occipital lobes to the right third cranial nerve nucleus (absent convergence). Sometimes you don’t need an MRI to find the problem!